Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 58, NWS Charleston, WV

August 11, 2018Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at Aug 11, 2018, 3:20 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 3:20 PM EDT (19:20 UTC)
Expired
Aug 11, 2018, 6:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 3:45 PM EDTFLASH FLOODGrayson, KYEVACUATIONS OCCURRING IN THE CITY OF GRAYSON DUE TO FLOODING. ALSO, COUNTY FAIRGROUNDS HAVE BEEN EVACUATED DUE TO FLOODING.
Aug 11, 4:15 PM EDTFLASH FLOODHitchins, KYHIGH WATER REPORTED ALONG HIGHWAY 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WGUS51 KRLX 111920
FFWRLX
KYC043-089-112215-
/O.NEW.KRLX.FF.W.0058.180811T1920Z-180811T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
320 PM EDT SAT AUG 11 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southwestern Greenup County in northeastern Kentucky...
  Carter County in northeastern Kentucky...

* Until 615 PM EDT.

* At 319 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
  Park, Gesling, Denton, Carter, Grahn, Soldier, Globe and Hitchins.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes the following streams and drainages...Goodin Branch...
Williams Creek...Deer Creek...Hilton Branch...Everman Creek...Upper
Tygarts Branch...Little Sandy River...Three Prong Branch...Fighting
Fork...Tygarts Creek...Grassy Creek...Upper Tygart Branch...Squire
Lick...Zornes Branch...Sutton Branch...Little Fork Little Sandy
River...Dudley Branch...Bens Run...Straight Creek...Smoky Creek...
Little Sinking Creek...Big Run...Perry Branch...Long Fork...Big
Sinking Creek...Crane Creek...Fleming Fork...Greenbrier Branch...
Kiser Branch and McGlone Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3843 8323
      3849 8319 3851 8316 3835 8278 3817 8294
      3818 8299 3820 8301 3820 8304 3818 8305
      3823 8309 3827 8317 3823 8322 3819 8323
      3819 8326 3822 8329 3821 8330 3831 8334

$$

14
3 follow-up statements
160 
WGUS71 KRLX 112039
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
439 PM EDT SAT AUG 11 2018

KYC043-089-112215-
/O.CON.KRLX.FF.W.0058.000000T0000Z-180811T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-Carter KY-
439 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTHWESTERN GREENUP AND CARTER COUNTIES...

Thunderstorms that have occurred this afternoon across the warned 
area have produced over 3 inches of rain in some spots of the 
county, with the hardest hit areas just west of the town of Grayson.

Emergency authorities in the county have reported water evacuations 
in the town of Grayson, and flooding at the Carter county fairground.

Some locations that will experience flooding include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Gesling, Denton, Carter, Grahn, Soldier, Globe and Hitchins.

Additional thunderstorms are expected across the area this afternoon 
and evening, and could produce an additional inch or so of rain. Be 
especially cautious if traveling this evening, and those living 
adjacent to creeks and streams should be vigilant for rising waters 
and take action if necessary.  

This includes the following streams and drainages...Goodin Branch...
Williams Creek...Deer Creek...Hilton Branch...Everman Creek...Upper
Tygarts Branch...Little Sandy River...Three Prong Branch...Fighting
Fork...Tygarts Creek...Grassy Creek...Upper Tygart Branch...Squire
Lick...Zornes Branch...Sutton Branch...Little Fork Little Sandy
River...Dudley Branch...Bens Run...Straight Creek...Smoky Creek...
Little Sinking Creek...Big Run...Perry Branch...Long Fork...Big
Sinking Creek...Crane Creek...Fleming Fork...Greenbrier Branch...
Kiser Branch and McGlone Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

It is important to know where you are relative to streams, rivers, 
or creeks which can become killers in heavy rains. Campers and 
hikers should avoid streams or creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3843 8323
      3849 8319 3851 8316 3835 8278 3817 8294
      3818 8299 3820 8301 3820 8304 3818 8305
      3823 8309 3827 8317 3823 8322 3819 8323
      3819 8326 3822 8329 3821 8330 3831 8334

$$

14
018 
WGUS71 KRLX 112139
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
539 PM EDT SAT AUG 11 2018

KYC089-112145-
/O.CAN.KRLX.FF.W.0058.000000T0000Z-180811T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
539 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GREENUP COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3844 8321 3845 8321 3845 8320 3847 8319
      3849 8319 3851 8317 3850 8314 3833 8287
      3821 8293 3822 8299 3826 8303 3834 8323
      3843 8323

$$

KYC043-112215-
/O.CON.KRLX.FF.W.0058.000000T0000Z-180811T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter KY-
539 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
CENTRAL CARTER COUNTY...

At 535 PM EDT, radar and rain gauges indicated 3 to 4 inches of rain 
across portions of Carter County, with the hardest hit areas just 
west of the town of Grayson. 

Some locations that will experience flooding include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn
and Hitchins.

This includes the following streams and drainages...Jordan Fork...
Deer Creek...Everman Creek...Little Sandy River...Three Prong
Branch...Fighting Fork...Tygarts Creek...Davis Fork...Grassy Creek...
Zornes Branch...Sutton Branch...Little Fork Little Sandy River...
Lower Stinson Creek...Clark Branch...Smith Creek...Righthand Fork
Everman Creek...Buffalo Creek...Straight Creek...Smoky Creek...Little
Sinking Creek...Barrett Creek...Upper Stinson Creek...Dry Fork...Big
Run...Long Fork...Big Sinking Creek...Crane Creek...Kiser Branch and
McGlone Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3844 8321 3845 8321 3845 8320 3847 8319
      3849 8319 3851 8317 3850 8314 3833 8287
      3821 8293 3822 8299 3826 8303 3834 8323
      3843 8323

$$

25
926 
WGUS71 KRLX 112211
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
611 PM EDT SAT AUG 11 2018

KYC043-112218-
/O.EXP.KRLX.FF.W.0058.000000T0000Z-180811T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter KY-
611 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR CENTRAL CARTER COUNTY WILL EXPIRE AT
615 PM EDT...

Flood waters are receding, and therefore the Flash Flood Warning is 
being allowed to expire. 

Additional thunderstorms are possible later this evening however, so 
stay tuned to the weather for any additional flood warnings that may 
become necessary. 

Please continue to heed any remaining road closures.

LAT...LON 3844 8321 3845 8321 3845 8320 3847 8319
      3849 8319 3851 8317 3850 8314 3833 8287
      3821 8293 3822 8299 3826 8303 3834 8323
      3843 8323

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:36 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 11, 2:36 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
236 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A deep closed low pressure system approaches from the north
tonight and lingers overhead through early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM Saturday...

Wx charts show a weak frontal boundary across southeast OH at
18Z. Diurnal heating and abundant moisture will keep this storm
activity through sunset. Expect convection to gradually diminish
after sunset. This reasoning comes from high bouyancy, low deep
layered shear, and PWATs reaching 1.8 inches.

Very heavy downpours can be expected per slow storm motion and
repetitive showers. The most likely area that could experience
water issues will be southern portions of southeast OH, the
tri-state area, and portions of southern WV.

Convection will tapper off later tonight with areas of dense fog
developing over areas that clear overnight. Any fog will
dissipate by 13Z Sunday.

The diffused frontal boundary will linger overhead Sunday, and
will serve as the focus mechanism for the development of showers
and thunderstorms mainly during the afternoon and evening hours.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Saturday...

Upper low continues to linger across the area Sunday night into
Monday, with continued showers and thunderstorms, particularly
during afternoon hours. The low will slide off to the east on
Tuesday, with a gradual drying trend taking hold Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Upper low moves off to the east Tuesday night, with upper
ridging taking hold for Wednesday, providing dry and warmer
conditions. The dry spell is short lived however, as another
upper shortwave trough approaches for the end of the week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Pockets of clearing and low level available moisture contributed
to scattered showers and storms mainly across southeast OH and
along the northeast mountains. Brief periods of IFR/LIFR
conditions possible along the heaviest storms. Otherwise, VFR
conditions will prevail at least through 06Z.

There is a chance that areas that receive rainfall this
afternoon and evening to fog before 06Z tonight. After 06Z,
dense fog is expected to develop along river valleys as BL winds
still weak, and clearing should spread from west to east
overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: After rainfall, an IFR low stratus deck
could develop overnight and prevent fog formation.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L

AFTER 18Z SUNDAY...
IFR possible in scattered storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/ARJ/30
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Aug 11, 4:33 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EDT Sat Aug 11 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-120845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
433 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and localized
flooding issues. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the probability
of widespread hazardous weather is low, a few storms may briefly
produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 11, 2:17 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
217 PM EDT SAT AUG 11 2018

KYZ101>103-OHZ087-111915-
Boyd-Greenup-Carter-Lawrence-
217 PM EDT SAT AUG 11 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 216 PM EDT, strong thunderstorms were clustered near Franklin
Furnace, or 9 miles south of Wheelersburg, moving southeast at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. In addition, repetitive rainfall could produce isolated water
issues.

Locations impacted include...
Portsmouth, Ironton, Grayson, Lake Vesuvius, Carter Caves State Park,
Greenup, Coalton, Denton, Gesling, Greenbo Lake, Oldtown, Naples,
Load, Letitia, Franklin Furnace, Carter, Flatwoods, Russell, Raceland
and Worthington.

This includes Interstate 64 in Kentucky between mile markers 161 and
181.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3847 8319 3849 8319 3855 8310 3859 8307
      3863 8307 3864 8305 3866 8305 3868 8303
      3873 8303 3873 8296 3871 8287 3861 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3862 8257 3822 8288 3836 8324 3842 8324
TIME...MOT...LOC 1816Z 297DEG 16KT 3861 8291

ROCHE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:04 PM EDTSevere Thunderstorm WarningRLXGreenup41 min
Aug 11, 2:17 PM EDTSpecial Weather StatementRLXCarter, Greenup58 min
Aug 11, 2:37 PM EDTSevere Thunderstorm WarningRLXCarter, Greenup53 min
Aug 11, 3:10 PM EDTSevere Thunderstorm WarningRLXBoyd35 min
Aug 11, 3:56 PM EDTSpecial Weather StatementRLXCarter34 min
Aug 11, 4:08 PM EDTSevere Thunderstorm WarningRLXCarter, Lawrence52 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.